Winter Storm, Surry
- When
- February 26, 8:00 PM EST to February 27, 10:00 PM EST
- Where
- Surry forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.415, -80.687 (the zone’s center; the record gives no point)
Snow and ice developed during the afternoon of the 26th and became mainly freezing rain later at night and during the 27th. Ice accretions ranged from a 1/4 to 1/2 inch in the foothills to as much as 1 1/2 inches in Caswell County.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Snow and ice developed during the afternoon of the 26th and became mainly freezing rain later at night and during the 27th. Ice accretions ranged from a 1/4 to 1/2 inch in the foothills to as much as 1 1/2 inches in Caswell County. Numerous trees and power lines were downed with a large percentage of the population without power.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Feb 26, 3:30 PM EST, 4 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 330 PM EST WED FEB 26 2003 WINTER STORM WARNING ALREADY POSTED FOR MOST OF FA TONIGHT INTO THURSDAY. A SERIES OF LOW PRESSURE SYSTEMS WILL DEVELOP AND TRACK NORTHEAST FROM THE GULF COAST STATES WILL RESULT IN A WINTERY MIXTURE ACROSS OUR REGION THROUGH THURSDAY. FORECASTING QPF AND SURGE OF WARM AIR INTO CWA IS QUITE A CHALLENGE THIS AFTERNOON. LOTS OF COORDINATION VIA PHONE CALLS...CHATLINES...CONFERENCE CALLS AND ISC GRIDS CLB. GOOD FETCH OF MOISTURE COMBINED WITH STRONG UPPER DIVERGENCE...LLVL CONFLUENT FLOW AND WAA RESULTING IN PLENTY OF PCPN ACRS WESTERN PORTIONS OF FA WEST INTO THE OHIO VALLEY. LOOP OF KFCX 88D SHOWED THE SLOW ADVANCE OF PCP THIS AFTERNOON. AFTER REVIEW SOUNDINGS...THICKNESSES AND PROGD SOUNDING...TRIED TO PLACE TRANSITION ZONE AS BEST AS POSSIBLE. LOWERED TEMPS AND DEWPOINTS FOR TONIGHT...LEFT POPS AT CATEGORICAL. NUDGE THURSDAY HIGH TEMPS DOWN AND ADVANCE WARM AIR A TAD FURTHER NORTH. ALSO RAISED POPS FOR THURSDAY. ON FRIDAY...LOWERED TEMPS ESPECIALLY EAST OF THE MOUNTAINS. EXTENDED POPS A LITTLE LONGER INTO SATURDAY NIGHT IN THE WEST TO BLEND WITH ISC GROUP. MADE MINOR ADJUSTMENTS IN TEMPS ON SUNDAY...LOWER MAX TEMPS ESPECIALLY IN THE NORTHWEST MOUNTAINS. ADDED PCPN TO TUESDAY NIGHT...CHC OF RAIN AND SNOW TO MOUNTAINS AND ADDED JUST RAIN EAST OF THE MOUNTAINS. ZONES WILL BE OUT BY 5 PM. HAVE A GOOD NIGHT. FCSTID = 7 PRELIM NUMBERS ROA 26 32 30 41 / 100 70 70 30 LYH 26 32 30 41 / 100 70 70 30 DAN 28 33 30 45 / 100 70 70 30 BLF 27 31 28 39 / 100 70 70 30 LWB 23 29 25 36 / 90 70 70 30 BCB 27 31 28 39 / 100 70 70 30 TNB 29 32 30 41 / 100 70 70 30 .RNK... NC...WINTER STORM WARNING TONIGHT THROUGH THURSDAY FOR ZONES NCZ001>006...NCZ018>020. VA...WINTER STORM WARNING TONIGHT THROUGH THURSDAY FOR ZONES VAZ007-009>020-022>024-032>035-043>047-058-059. WV...WINTER STORM WARNING TONIGHT THROUGH THURSDAY FOR ZONES WVZ042>045.
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-271100- HAZARDOUS WEATHER OUTLOOK...UPDATED. NATIONAL WEATHER SERVICE BLACKSBURG VA 530 PM EST WED FEB 26 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE AND TWO...TONIGHT AND THURSDAY WINTER STORM WARNING ARE IN EFFECT FOR SOUTHEAST WEST VIRGINIA... SOUTHWEST VIRGINIA AND NORTHWEST NORTH CAROLINA FOR TONIGHT AND THURSDAY. WINTERY MIXTURE OF SNOW...SLEET AND FREEZING RAIN WILL ADVANCE EAST ACROSS THE ENTIRE REGION TONIGHT AND THURSDAY. SNOW AND SLEET ACCUMULATIONS OF 3 TO 7 INCHES ARE POSSIBLE ACROSS NORTHERN PORTIONS. WHILE IN SOUTHERN PORTIONS...ICE ACCRETIONS OF 1/4 TO 1/2 INCH WILL LIKELY OCCUR. REFER TO WSW...AND SPS FOR LATEST DETAILS. .DAYS THREE THROUGH SEVEN... MORE WINTER PRECIPITATION IS EXPECTED THURSDAY NIGHT THROUGH FRIDAY MORNING. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF SNOW AND SLEET AMOUNTS...AS WELL AS FREEZING RAIN ACCRETION WOULD BE WELCOMED.
NCZ003>006-VAZ015>017-032-033-043-044-058-059-262300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 400 PM EST WED FEB 26 2003 ...HEAVY SNOW AND SLEET TO PERSIST THROUGH RUSH HOUR... AN AXIS OF HEAVY SNOW...MIXED WITH SLEET WILL CONTINUE OVER THE SOUTHERN VIRGINIA BLUE RIDGE COUNTIES...MAINLY JUST SOUTH OF INTERSTATE 81 INTO EARLY THIS EVENING. LOCATIONS FROM GALAX EAST TO FLOYD...AND ROCKY MOUNT CAN EXPECT THE HEAVIEST SNOWFALL...WITH ANOTHER ONE TO AS MUCH AS THREE INCHES THROUGH 6:30 PM. CLOSER TO THE VIRGINIA BORDER...THE PRECIPITATION WILL TAKE THE FORM OF SLEET WITH SOME FREEZING RAIN MIXED IN. SLEET ACCUMULATIONS OF UP TO ONE INCH MAY OCCUR ALONG WITH SOME GLAZING ESPECIALLY ON ELEVATED SURFACES THROUGH SUNSET. OVER NORTHWEST NORTH CAROLINA...LIGHT TO MODERATE FREEZING RAIN CAN BE EXPECTED TO PERSIST. ICE ACCUMULATIONS OF AROUND ONE QUARTER OF AN INCH WILL OCCUR FROM ALONG INTERSTATE 77 EAST TO REIDSVILLE...AND YANCEYVILLE THROUGH EARLY EVENING. MOTORISTS SHOULD BE ALERT FOR SNOW AND ICE COVERED ROADS DURING THE EVENING RUSH HOUR. REMEMBER TO SLOW DOWN AND GIVE EXTRA TIME TO REACH YOUR DESTINATION. JH
NCZ003>006-VAZ032-043-044-058-059-270100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 605 PM EST WED FEB 26 2003 ...ICY MIX TO CONTINUE THIS EVENING... A MIX OF SLEET AND FREEZING RAIN WILL CONTINUE ALONG THE VIRGINIA...NORTH CAROLINA BORDER COUNTIES THROUGH EARLY THIS EVENING. LOCATIONS ACROSS SOUTHSIDE VIRGINIA CAN EXPECT MOSTLY SLEET...WITH AN ADDITIONAL ONE HALF INCH OF ACCUMULATION LIKELY THROUGH 8:00 PM. IN ADDITION...SOME POCKETS OF SNOW MAY MIX IN ALONG WITH RUMBLES OF THUNDER...AS ISOLATED HEAVIER BANDS OF PRECIPITATION MOVE SLOWLY EAST THROUGH THE REGION. IN NORTHWEST NORTH CAROLINA...LOOK FOR MAINLY FREEZING RAIN...WITH AN ADDITIONAL ONE QUARTER INCH OF ICE ON ELEVATED SURFACES EARLY THIS EVENING. MOTORISTS SHOULD BE ALERT FOR ICE COVERED ROADWAYS...ESPECIALLY ON BRIDGES AND OVERPASSES THIS EVENING. A WINTER STORM WARNING CONTINUES FOR THE AREA THROUGH THURSDAY. JH
The national radar mosaic for the moment the first event began.
5 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5344205, 5344206, 5344207, 5344208, 5344209.